amberjolie

Embarrassing gastrointestinal issues

23 posts in this topic

Hi Amberjolie,

 

That's very good news that you're getting some relief, although perhaps you may need to pass on the spicy food in future!

 

Kind regards,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Got an appointment in June.  Often takes awhile to get into a specialist in Canada.  But still so far so good...

Share this post


Link to post
Share on other sites

Hi Amberjolie,

 

June is good.  It gives you ample time to entirely heal, from whatever, before you see the doctor, which will make their job so much easier. :emoticon-dont-know:


Just kidding, of course.

 

:emoticons-group-hug:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Hi friends!

 

I too suffer from this embarrassing and quite inconvenient problem.  Both my rheumatologist and colon specialist have told me that my poor muscle tone in the rectum and anus are due to scleroderma, similar to the poor motility that affects my esophagus.

 

While I've found some benefit from an over-the-counter fiber supplement that my GI doctor recommended, as well as biofeedback muscle training, I still have days where I just know it's not a good idea to leave the house!

 

Yesterday I saw my GI for my annual visit - he mentioned a new treatment for fecal incontinence called Solesta.  It's basically an inert, injectable material that bulks up the walls of the anus and narrows it to prevent waste from leaking out.  He did say he's not sure yet if it would be helpful for me, but advised me to discuss it with my colon specialist to see if it's an option. 

 

Has anyone heard of it?  My concern would be..and I will try not to be gross here! ...but what if the scleroderma makes our muscles so weak that we wouldn't be able to expel a movement through the narrowed passage?   I don't want to be in a worse situation that I'm already in!

 

amberjolie - I'm glad you're getting some relief with prednisone!  I always feel better on it myself, but my doctors don't want me on it long term...

 

Right there with you all,

 

red

Share this post


Link to post
Share on other sites

Hi red and all,

 

It is hard not to be gross isn't it? But we just have to get on and say it.

 

I see that you have consulted a Colon specialist and I think that is the right way to go, that is the area of the problem and if anybody knows what goes on down there they should.

 

The problem for me, and possibly others too is that along with the prolapse I had, which has been repaired,  the sclero has atrophied my rectum (made rigid and small)   so now it's capacity is about 2 table spoons.   There are tests to find out these things which are not painful and, as long as you don't think about it too much, not too gross.   So for me and others like me that new product would just make the situation worse I would think.

 

Thinking back over the years, the Gastro I went to at least ordered all the tests, but in the end because he is not a surgeon he more or less wrote me off as a hopeless case not worth bothering with :emoticon-dont-know: .    Although I must qualify that here it was partly because he found I had Pulmonary Hypertension and in his view PH was not treatable, so I might as well go away and await my fate :crying: .

 

As we all know PH is treatable, and in my case it was due to Rheumatic Heart Disease which I didn't know about and in fact my heart has been repaired with very little fuss and now the new Colorectal surgeon has done his best to help with the implant of the SNS.   So for the past couple of years I have been very much better.   2010 I had the valvoplasty on my mitral valve and 2012 the SNS.

 

Just ignore the fact that I now have cirrhosis of the liver from PBC, my Sjogrens is still active and I am inclined to Anaemia, and everything is right in my world!!!!!!

 

Judyt

Share this post


Link to post
Share on other sites

Hi Shelley,

 

Yes, I was thinking about that (getting better by June), but I'm guessing that won't happen.   Now that I think about things, I really think it is probably a rectal prolapse (but I'll let the doctor make the diagnosis :) ).  If it is, I've actually had it for years but just figured it was chronic hemorrhoids.  But it only more recently started to be a problem.  I'm thinking though that she'll probably see it and then refer me to a colon specialist, which of course will take more time.

 

Hi red,

 

The prednisone is getting tapered off as we speak.  She only had me take 20mg a day for 2 weeks, now I'm on 15mg a day for 2 weeks, then it'll be 10mg, then 5mg, then stop.  I'm wondering if it's just so she can see if it makes a dent in my myositis (she's following my CK levels).  So we'll have to see what happens when I'm off it again, and whether she feels a more lengthy dose is needed.  My big fear was the weight gain/facial hair some people get, so I think that's why she gave me a rather low dose and did the tapering off thing. 

Share this post


Link to post
Share on other sites

Hi Amberjolie,

 

I'm sure you've heard this before, and I hate to sound like a broken record, but every time someone mentions prednisone in the forums, we are supposed to include our standard warning for Glucocoricoids, Steroids (Prednisone) Warnings for Scleroderma so that newbies, and their doctors, are well aware of the special risks for scleroderma patients, and especially the risk of sudden kidney failure:

 

"Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma."


There, I said it. Again!

 

I asked one of our medical advisers to clarify what they meant by "low dose for less than two weeks", and they said something to the effect that anything less than 10 to 12 mg (I forget which) for up to two weeks they considered to be low dose (and thus in the safer range for scleroderma). 

 

We are well aware, of course, that sometimes there simply are no other treatment options left and therefore patients and doctors together decide it is worth the risk. The important thing is to know there is a super-special risk for scleroderma patients.

 

Anyway, just for the record, I have to post the notice so newbies don't all go running to their doctors in hopes of a high dose of handy steroids to treat their scleroderma symptoms!  I think just about all of us who have ever been on steroids, for any reason, will declare that despite side effects, we probably all felt better on them and usually that resulted in better functioning for us too...at least while it lasted.

 

They gave my husband a massive dose of steroids when he had his lung transplant (which is standard for that), and overnight he had insulin-dependent diabetes as a result.  However, despite that minor little detail of insulin shots all day long, he also felt downright fantastic! :yes:  


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now